North Dakota, 2012

Hail in North Dakota, April 2, 2012

April 2, 2012 · NWS BIS · 1 event in 1 county or zone

A strong thunderstorm produced one report of large hail over Logan County in south central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong thunderstorm produced one report of large hail over Logan County in south central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 2, 5:51 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 2, 5:51 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
651 AM CDT MON APR 2 2012

.DISCUSSION...THE CURRENT WIND ADVISORY STILL LOOKS TO BE IN GOOD
SHAPE. THE ONLY MODIFICATION TO THE ONGOING FORECAST WAS TO ADJUST
THE HOURLY SENSIBLE WEATHER GRIDS BASED ON CURRENT OBS/TRENDS. THE
UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THE PRIMARY AVIATION IMPACT ACROSS WESTERN AND CENTRAL
NORTH DAKOTA WILL BE THE WINDS TODAY. NORTHERLY WIND GUSTS WILL
INCREASE THIS MORNING AND WILL GENERALLY RANGE FROM 30-35 KNOTS BY
THIS AFTERNOON.

OTHERWISE...THE MVFR STRATUS OVER KJMS WILL BEGIN TO ERODE THROUGH
LATE MORNING AS A COLD FRONT PUSHES THROUGH THE JAMES RIVER BASIN.
THE FRONT COULD GENERATE LIGHT SHOWERS...HENCE THE VCSH IN THE KJMS
TAF AFTER 16Z.

A POTENT UPPER LEVEL JET STREAK IS GENERATING ELEVATED SHOWERS OVER
WESTERN NORTH DAKOTA THIS MORNING. HOWEVER...NONE OF THESE
SHOWERS ARE REACHING THE SURFACE AND ARE LIKELY FALLING AS VIRGA
FROM AROUND 10 KFT CLOUD BASES. WILL LEAVE THE WESTERN AND CENTRAL
TAFS DRY FOR NOW AS DRIER BOUNDARY LAYER AIR WORKING INTO THE
REGION SHOULD PREVENT ANY RAIN DROPS FROM REACHING THE SURFACE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ020-
034>037-042-045>048-050-051.

WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR NDZ033-040-041-
043-044.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Apr 2, 2:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON APR 2 2012

NDZ020-034>037-042-045>048-050-051-030830-
OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
330 AM CDT MON APR 2 2012 /230 AM MDT MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THIS MORNING THROUGH EARLY EVENING
ACROSS SOUTH CENTRAL NORTH DAKOTA. NORTHERLY WIND GUSTS IN EXCESS
OF 40 MPH ARE EXPECTED. THE COMBINATION OF DRY VEGETATION AND
STRONG WINDS WILL ALSO YIELD A VERY HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LATE SEASON STORM SYSTEM IS FORECAST TO IMPACT WESTERN AND CENTRAL
NORTH DAKOTA SATURDAY. CURRENT MODEL INDICATIONS ARE THAT A SNOW AND
WIND EVENT COULD DEVELOP SATURDAY. HOWEVER...CONFIDENCE IN THIS EVENT
MATERIALIZING IS LOW AT THIS TIME. PLEASE CONTINUE TO MONITOR
FORECAST UPDATES AT WWW.WEATHER.GOV/BIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>019-021>023-025-031-032-030830-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-
330 AM CDT MON APR 2 2012 /230 AM MDT MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LATE SEASON STORM SYSTEM IS FORECAST TO IMPACT WESTERN AND CENTRAL
NORTH DAKOTA SATURDAY. CURRENT MODEL INDICATIONS ARE THAT A SNOW AND
WIND EVENT COULD DEVELOP SATURDAY. HOWEVER...CONFIDENCE IN THIS EVENT
MATERIALIZING IS LOW AT THIS TIME. PLEASE CONTINUE TO MONITOR
FORECAST UPDATES AT WWW.WEATHER.GOV/BIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ033-040-041-043-044-030830-
STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
230 AM MDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THIS MORNING THROUGH MID AFTERNOON ACROSS
SOUTHWEST NORTH DAKOTA. NORTHERLY WIND GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED. THE COMBINATION OF DRY VEGETATION AND STRONG WINDS
WILL ALSO YIELD A VERY HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LATE SEASON STORM SYSTEM IS FORECAST TO IMPACT WESTERN AND CENTRAL
NORTH DAKOTA SATURDAY. CURRENT MODEL INDICATIONS ARE THAT A SNOW AND
WIND EVENT COULD DEVELOP SATURDAY. HOWEVER...CONFIDENCE IN THIS EVENT
MATERIALIZING IS LOW AT THIS TIME. PLEASE CONTINUE TO MONITOR
FORECAST UPDATES AT WWW.WEATHER.GOV/BIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Bismarck radar (KBIS), 113 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
April 2, 9:00 AM CST to 9:03 AM CST
Where
Logan County, 12 mi N of Lehr
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.454, -99.350

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372200.